Oregon, 2012

Frost and Freeze in Oregon, June 9, 2012

June 9, 2012 · NWS MFR · 3 events in 3 counties and zones

An unseasonably cold air mass combined with clearing skies to bring very cold temperatures to south central Oregon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonably cold air mass combined with clearing skies to bring very cold temperatures to south central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 9, 1:26 AM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 9, 1:26 AM PST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
226 AM PDT SAT JUN 9 2012

.DISCUSSION...THE FRIDAY AFTERNOON MEDFORD BALLOON SOUNDING AND
CURRENT OBSERVATIONS DEPICT A COOLER AIR MASS OVER THE FORECAST AREA
COMPARED TO 24 HOURS AGO. CONTINUED NORTH TO NORTHWEST FLOW AT ALL
LEVELS WILL KEEP TEMPERATURES BELOW NORMAL TODAY...60S TO NEAR 70
WEST OF THE CASCADES AND OVER NORTHERN CALIFORNIA...AND UPPER 50S
EAST OF THE CASCADES. THE AIR MASS WILL BEGIN TO DRY TODAY...AND
MORNING SHOWERS OVER THE NORTHERN HALF OF THE CWA WILL TRANSITION TO
PARTLY TO MOSTLY SUNNY SKIES IN THE AFTERNOON. ANOTHER COLD
MORNING IS EXPECTED SUNDAY EAST OF THE CASCADES WITH LIKELY LESS CLOUD
COVER THAN THIS MORNING. A FREEZE WATCH HAS BEEN ISSUED AT NPWMFR...AND
EXACT LOCATIONS OF FROST AND FREEZE CAN BE DETERMINED TODAY AFTER
VERIFICATION ARRIVES FROM THIS MORNING'S LOW TEMPERATURES.

TIME SERIES OF 850MB TEMPERATURES TODAY THROUGH MONDAY SHOWS
SUBSTANTIAL WARMING EACH DAY...AND THIS IS REFLECTED IN THE
FORECAST. WE HAVE BUMPED UP POPS SLIGHTLY OVER COOS AND DOUGLAS
COUNTY FOR TUESDAY AS A WEAK TROUGH TRANSITS THE AREA.
OTHERWISE...DRY CONDITIONS ARE EXPECTED IN ZONAL FLOW...WITH THE
FORECAST AREA IN BETWEEN A STRONG PACIFIC HIGH TO THE SOUTHWEST
AND AN UPPER LOW OVER THE GULF OF ALASKA. THIS WILL KEEP
TEMPERATURES RELATIVELY STABLE...WITH TEMPERATURES NORMAL TO ABOUT
5 DEGREES ABOVE NORMAL THROUGH THE END OF THE WEEK.

THE LATEST RUNS OF THE ECMWF AND GFS AGREE ON BUILDING A RIDGE NEXT
WEEKEND...AND WARMING THINGS UP SUBSTANTIALLY. THE CONSISTENCY OF
THIS SOLUTION IS MINIMAL THOUGH...SO NOT ALTERING EXTENDED AT THIS
TIME.

&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVERNIGHT AT THE
COAST WITH INTERMITTENT LIGHT RAIN SHOWERS...WITH MVFR CIGS
SPREADING INTO THE UMPQUA BASIN LATER TONIGHT. THIS WILL LEAD TO
MOUNTAIN OBSCURATION BOTH AT THE CASCADES AND SEXTON SUMMIT FOR A
GOOD PART OF THE DAY...CLEARING SOME BY LATE THIS AFTERNOON. THE
LOWER CLOUDS ARE EXPECTED TO CROSS INTO THE ROGUE VALLEY WITH LCL
MVFR CIGS NEAR KMFR EARLY THIS MORNING. CEILINGS SHOULD LIFT TO VFR ON
THE WEST SIDE THIS AFTERNOON. TO THE EAST EXPECT VFR TO CONTINUE
THROUGH THE MORNING AND INTO THE AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     ORZ029>031.
     FREEZE WARNING UNTIL 7 AM PDT THIS MORNING FOR ORZ029>031.

CA...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     CAZ084-085.
     FREEZE WARNING UNTIL 7 AM PDT THIS MORNING FOR CAZ084-085.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 11 PM
     PDT MONDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO
     MIDNIGHT PDT WEDNESDAY NIGHT FOR PZZ376.
     HAZARDOUS SEAS WARNING FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT SUNDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ370.

SK/FB
Hazardous weather outlook, Jun 8, 1:57 PM PST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT FRI JUN 8 2012

CAZ084-085-ORZ029>031-091200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
257 PM PDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING WILL BE IN EFFECT BEGINNING AT 3 AM TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 frost/freeze. Local standard time, as filed.

Frost/Freeze, Klamath Basin

When
June 9, 3:00 AM PST to 7:00 AM PST
Where
Klamath Basin forecast zone
Reported by
Official NWS Observations
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 29 to 32 degrees.

Frost/Freeze, Northern & Eastern Klamath County & Western Lake County

When
June 9, 3:00 AM PST to 7:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The only reported low temperature was 28 degrees.

Frost/Freeze, Central & Eastern Lake County

When
June 9, 3:00 AM PST to 7:00 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 28 to 35 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375626, 375628, 375629.